Mechanism and clinical significance of prostaglandin-induced iris pigmentation.

Daniel Albert // Publications // Aug 01 2002

PubMed ID: 12204714

Author(s): Stjernschantz JW, Albert DM, Hu DN, Drago F, Wistrand PJ. Mechanism and clinical significance of prostaglandin-induced iris pigmentation. Surv Ophthalmol. 2002 Aug;47 Suppl 1:S162-75. Review. PMID 12204714

Journal: Survey Of Ophthalmology, Volume 47 Suppl 1, Aug 2002

The new glaucoma drugs latanoprost, isopropyl unoprostone, travoprost, and bimatoprost cause increased pigmentation of the iris in some patients. The purpose of the present article is to survey the available preclinical and clinical data on prostaglandin-induced iris pigmentation and to assess the phenomenon from a clinical perspective. Most of the data have been obtained with latanoprost, and it appears that there is a predisposition to latanoprost-induced iris pigmentation in individuals with hazel or heterochromic eye color. As latanoprost and travoprost are selective agonists for the prostaglandin F(2alpha) receptor, it is likely that the phenomenon is mediated by this receptor. Several studies indicate that latanoprost stimulates melanogenesis in iridial melanocytes, and transcription of the tyrosinase gene is upregulated. The safety aspects of latanoprost-induced iris pigmentation have been addressed in histopathologic studies, and no evidence of harmful consequences of the side effect has been found. Although a final assessment of the clinical significance of prostaglandin-induced iris pigmentation currently is impossible to make, it appears that the only clear-cut disadvantage is a potential heterochromia between the eyes in unilaterally treated patients because the heterochromia is likely to be permanent, or very slowly reversible.